Georgia, 2013Flash Flood in Georgia, August 16, 2013
August 16, 2013 · NWS FFC · 1 event in 1 county or zone
An upper trough began to deepen over the Mississippi Valley on the 16th. Several disturbances rotated around the base of the trough, triggering shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough began to deepen over the Mississippi Valley on the 16th. Several disturbances rotated around the base of the trough, triggering shower and thunderstorm development. One of these thunderstorms produced isolated flash flooding in Houston County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 6:29 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 6:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 AM EDT FRI AUG 16 2013
.SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED AT 424 AM EDT FRI AUG 16 2013/
MODELS IN GENERAL AGREEMENT THROUGH THE SHORT TERM. THE UPPER TROUGH
WILL CONTINUE TO DEEPEN OVER THE MISSISSIPPI VALLEY THROUGH FRIDAY.
THIS WILL KEEP SEVERAL SHORT WAVES ROTATING AROUND THE BASE OF THE
TROUGH AND ACROSS THE CWA. WILL THEREFORE KEEP HIGH PROBABILITIES OF
RAIN OVER THE REGION THROUGH SATURDAY. THE SURFACE TROUGH THAT IS
ALONG THE GA/FL BORDER WILL BEGIN MOVING NORTH TODAY AND SHOULD
REACH THE SOUTHEAST CORNER OF THE CWA ALLOWING TEMPS TO BECOME MORE
AUGUST-LIKE IN THAT AREA. THE REST OF THE CWA WILL REMAIN IN AN
UNUSUALLY COOL WEDGE KEEPING HIGH TEMPS MUCH BELOW NORMAL. IN FACT
MAX TEMPS IN CSG AND MCN TODAY COULD TIE FOR THE COOLEST MAX TEMPS
ON RECORD.
THE FRONT SHOULD STALL ACROSS CENTRAL GA TONIGHT AND THEN CONTINUE
DRIFTING NORTH FRIDAY REACHING THE FALL LINE. THIS WILL ALLOW MORE
AUGUST-LIKE TEMPS IN CSG AND MCN...AND WITH A WEAKENING
WEDGE...TEMPS ACROSS NORTH GA SHOULD REACH THE MID TO UPPER 70S.
17
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED AT 424 AM EDT FRI AUG 16 2013/
THE GFS AND ECMWF MODELS REMAIN CONSISTENT IN CONTINUING THIS WET
PATTERN THROUGH THE WEEKEND. THE STATIONARY FRONT OVER SOUTH GA
REMAINS THROUGH MONDAY AND THEN GRADUALLY DISSIPATES. AN EASTERLY
LOW LEVEL FLOW WITH ATLANTIC MOISTURE AND OVERRUNNING TROPICAL
MOISTURE FROM THE GULF WILL COMBINE WITH A SERIES OF UPPER LEVEL
DISTURBANCES TO PRODUCE WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS
THROUGH EARLY MONDAY. BEST TIMING FOR HEAVY RAIN WILL LIKELY BE
SATURDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING AS UPPER
LEVEL IMPULSES ROTATE AROUND THE 500MB TROUGH OVER THE WESTERN TN
VALLEY. THE MODELS CONTINUE THIS WET PATTERN THROUGH DAY 7 BUT THE
AVAILABLE MOISTURE DOES DECREASE THROUGH THE WEEK. PRECIPTABLE
WATERS ARE IN THE 1.5 TO 2.0 INCH RANGE DAYS 2 AND 3 WITH PWS DOWN
TO NEAR 1.5 BY DAYS 6 AND 7. THE NEW MODELS ARE ALSO SHOWING A LOT
LESS INSTABILITY IN THE EXTENDED WHICH LOOKS TO COINCIDE WITH THE
UPPER LEVEL RIDGE BUILDING IN BY TUES/WED. CONSIDERED TAKING OUT
SOME OF THE THUNDER IN THE EXTENDED BUT IT IS STILL SUMMER TIME
AND THERE IS STILL ENOUGH INSTABILITY...MOISTURE...AND DAYTIME
HEATING AVAILABLE TO GET A THUNDERSTORMS OR TWO EACH DAY.
ANOTHER UNCERTAINTY FOR THE WEEKEND IS IF ANY KIND OF TROPICAL
CYCLONE MAY DEVELOP NEAR THE YUCATAN PENINSULA. THE MODELS ARE
NOT SHOWING ANY DEVELOPMENT AT THE MOMENT...JUST INCREASED MOISTURE
MOVING IN ACROSS THE SOUTHEASTERN U.S. CURRENTLY THE NATIONAL
HURRICANE CENTER IS GIVING IT A MEDIUM CHANCE OF BECOMING A
TROPICAL CYCLONE OVER THE NEXT 48 HOURS. WE WILL DEFINITELY KEEP A
WATCHFUL EYE THIS DISTURBANCE AND ALSO ON TS ERIN WHICH IS JUST
WEST OF THE WEST AFRICAN COAST CURRENTLY.
01
&&
.HYDROLOGY...
/ISSUED AT 424 AM EDT FRI AUG 16 2013/
RAINFALL AMOUNTS OVER THE PAST SEVERAL HOURS HAVE BEEN LESS THAN A
HALF INCH...AND AS THE PRECIPITATION MOVES ACROSS THE CWA IT SHOWS A
WEAKENING TREND. MODELS ARE SUGGESTING THAT GENERAL RAINFALL AMOUNTS
ACROSS CENTRAL GEORGIA WILL REACH THE 1 TO 2 1/2 INCH RANGE BY
SATURDAY MORNING ALTHOUGH THERE COULD BE LOCALIZED SPOTS SEEING UP
TO 3 INCHES. WILL THEREFORE MAINTAIN THE FLOOD WATCH THROUGH
SATURDAY MORNING. A LOT DEPENDS ON HOW MUCH RAIN ACTUALLY FALLS
TODAY AND TONIGHT AS TO WHETHER THE WATCH WILL BE EXTENDED FURTHER
INTO THE WEEKEND OR NOT.
&&
CLIMATE...
RECORDS FOR 08-16
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 105 2007 68 1964 77 1995 59 1924
KATL 102 1954 70 1892 79 2007 60 1889
KCSG 103 1995 77 1994 78 1995 67 1967
KMCN 104 1954 75 1994 77 1995 57 1967
RECORDS FOR 08-17
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 105 1954 73 1939 76 2010 60 1967
2007 1948
1995
KATL 101 2007 74 1939 76 2010 62 1948
1954 1892 2000 1892
1995
KCSG 102 2000 82 1979 78 2001 66 1961
KMCN 103 2000 76 1939 77 2010 60 1967
1954 1952
&&
.AVIATION...
12Z UPDATE...
IFR CIGS WILL CONTINUE THROUGH THIS MORNING THEN THEY WILL BEGIN TO
RISE ALTHOUGH MCN AND AHN COULD BE IFR FOR MOST OF THE DAY. ATL/CSG
AREAS SHOULD SEE MVFR CIGS BY NOON. FIRST WAVE OF RAIN OVER
CENTRAL/EASTERN GA SHOULD BE OUT OF THE CWA BY NOON WHILE THE NEXT
WAVE WILL BEGIN MOVING INTO THE CSG/MCN AREAS LATER THIS AFTERNOON
AND SPREAD NORTHEAST. ANY CIGS THAT ARE NOT IFR BY THIS EVENING WILL
FALL TO IFR BY MIDNIGHT. WINDS WILL REMAIN NORTHEAST OT EAST THROUGH
THE FORECAST.
//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON WIND.
MEDIUM CONFIDENCE ON ALL OTHER ELEMENTS.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 63 74 65 / 80 70 70 70
ATLANTA 72 63 76 67 / 60 60 70 60
BLAIRSVILLE 70 59 71 63 / 70 60 70 60
CARTERSVILLE 73 64 77 68 / 50 50 70 60
COLUMBUS 77 69 81 70 / 70 60 70 60
GAINESVILLE 71 62 72 65 / 70 60 70 70
MACON 77 68 80 69 / 90 90 70 60
ROME 77 64 79 69 / 40 40 70 60
PEACHTREE CITY 72 65 76 69 / 60 60 70 60
VIDALIA 82 71 83 69 / 90 90 70 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...
CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...
HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...PEACH...PIKE...PULASKI...
PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...
WILKINSON.
&&
SHORT TERM...17
LONG TERM....01
AVIATION...17Hazardous weather outlook, Aug 16, 4:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT FRI AUG 16 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
532 AM EDT FRI AUG 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN WHICH MAY CAUSE SOME FLASH FLOODING...FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MPH WITH THE STRONGER THUNDERSTORMS.
DISCUSSION...
A FRONT ALONG THE FLORIDA GEORGIA BORDER WILL REMAIN NEARLY
STATIONARY TODAY. TROPICAL MOISTURE AND INSTABILITY WILL COMBINE
TO PRODUCE ISOLATED THUNDERSTORMS OVER PORTIONS OF CENTRAL GEORGIA
WITH JUST SHOWERS OVER NORTH GEORGIA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WEATHER HAZARDS EXPECTED...
HEAVY RAIN WITH LOCALIZED FLOODING AND RIVER FLOODING POSSIBLE...
OCCASIONAL LIGHTNING AND GUSTY WINDS FRIDAY THROUGH SUNDAY.
DISCUSSION...
A STATIONARY FRONT AND DEVELOPING UPPER LEVEL TROUGH WILL BECOME THE
FOCUS FOR A WET PERIOD AS DEEP TROPICAL MOISTURE MOVES OVER THE AREA
FOR THE WEEKEND. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY
FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 16, 4:24 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT FRI AUG 16 2013
GAZ103-104-161015-
524 AM EDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WEBSTER AND SUMTER
COUNTIES UNTIL 615 AM EDT...
AT 519 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN OVER CENTERPOINT...MOVING EAST
AT 15 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WEBSTER AND SUMTER COUNTIES...INCLUDING AREAS AROUND LEVERETTS...
CENTERPOINT...PRESTON...DUMAS...PLAINS...FRIENDSHIP...PLAINS...
CROXTON CROSSROADS...CONCORD...SUMTER...MADDOX...AMERICUS AND SHILOH.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3195 8444 3191 8446 3192 8462 3212 8460
3214 8450 3213 8444 3215 8443 3217 8435
3216 8427 3217 8426 3216 8426 3215 8420
3191 8416 3190 8439
TIME...MOT...LOC 0924Z 257DEG 14KT 3200 8454Special weather statement, Aug 16, 7:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
859 AM EDT FRI AUG 16 2013
GAZ083-094-095-161345-
859 AM EDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN TWIGGS...PEACH AND
HOUSTON COUNTIES UNTIL 945 AM EDT...
AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN OVER THE
LAKEWOOD AREA. THE SHOWERS WERE MOVING NORTHEAST AT 20 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED ACROSS
TWIGGS...PEACH AND HOUSTON COUNTIES...INCLUDING AREAS AROUND MOSS
OAK...MEADOWDALE...HOUSTON LAKE...KATHLEEN...PERRY...LAKEWOOD...
MIAMI VALLEY...POWERVILLE...BONAIRE...CENTERVILLE...WARNER
ROBINS...ROBINS AIR FORCE BASE...ELBERTA...BULLARD AND HUBER.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. TEMPORARY STREET FLOODING AND PONDING OF WATER ON
ROADWAYS IS LIKELY.
&&
LAT...LON 3255 8390 3269 8368 3267 8367 3266 8360
3270 8361 3271 8360 3274 8360 3274 8357
3278 8353 3287 8339 3264 8326 3238 8378
TIME...MOT...LOC 1256Z 228DEG 17KT 3258 8370
16Flash Flood, Houston
- When
- August 16, 9:00 AM EST to 10:29 AM EST
- Where
- Houston County, 2.94 mi SSE of Dunbar to 2.62 mi W of Centerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -83.703
The Houston County emergency manager reported flood waters from drainage ditches and small streams overflowed portions of around 10 roads in the Centerville area. Some minor flooding of a few residential yards near the streams occurred. The flood waters flowed into the Bay Gall Creek basin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Florida, August 16 to 19, 2013$6.0 million · 54 kt wind · 22 events
- Damaging Winds in Texas, August 16, 2013$167,000 · 61 kt wind · 9 events
- Flash Flooding in Georgia, August 16, 2013$20,000 · 3 events
- Flash Flooding and Damaging Winds in Georgia, August 16 to 21, 2013$6,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oregon, August 16, 20131.5 in hail · 7 events
- Heavy Rain in Texas, August 16, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16 to 17, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20134 events
- Flood and Hail in Texas, August 16, 20131 in hail · 3 events
- Damaging Winds in Texas, August 16, 2013$9,000 · 52 kt wind · 3 events
- Hail in Texas, August 16, 20131.75 in hail · 1 event
- Wildfire in Oregon, August 16 to 31, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470431.